News

Bristol Myers drugs may raise diabetes risk

The balance between the extent to which drugs help in the treatment of some conditions and their side effects can sometimes be an unsteady one. A new Canadian study has highlighted the potentially dangerous, even life-threatening, side effects of the Bristol Myers Squibb Company antibiotic Tequin. The study called for doctors to cease prescribing the drug, citing diabetes as one of the possible side effects.
The drug, which is also known by its generic name Gatifloxaci, was found to increase the risk of diabetes by 17 times amongst elderly people who took it. They were also found to be four times more likely to suffer hospitalisation due to low blood sugar.
The study, which was to be published in the respected New England Journal of Medicine at the end of March has been released early because of the scale of its public health implications.
Whether the drug is pulled from shelves now lies in the hands of regulators and the company that manufacture it. The study authors gave no verdict, only highlighting the fact that the drug does have life-threatening side effects, which other antibiotics in exactly the same class do not.
Tequin has been on the market for some years, and B-M has stated that they will stop marketing the drug. The risks of the drug beyond that recorded in the study are thought to be enormous.

To Top